Tornado, Gosper
- When
- June 11, 9:03 PM CST
- Where
- Gosper County, 8 mi S of Elwood
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.484, -99.850
Spotter reported a brief tornado touchdown south of Elwood.
Multiple rounds of severe thunderstorms, mainly producing damaging winds and torrential rainfall, made for a very active Friday evening and early Saturday morning across much of South Central Nebraska. The initial wave of severe storms developed during the mid to late evening hours, mainly west of Highway 183 in the vicinity of a quasi-stationary surface front draped from Northwest Kansas to…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Multiple rounds of severe thunderstorms, mainly producing damaging winds and torrential rainfall, made for a very active Friday evening and early Saturday morning across much of South Central Nebraska. The initial wave of severe storms developed during the mid to late evening hours, mainly west of Highway 183 in the vicinity of a quasi-stationary surface front draped from Northwest Kansas to East Central Nebraska. With surface dewpoints pushing the low 70s in many areas, the airmass was quite unstable as storms organized, with MLCAPE values into the 3000-4000 J/kg range. A few of these initial storms were supercells, with one producing a brief EF0 tornado shortly after nightfall in central Gosper County with no damage reported.
As the initial cluster of storms pushed east toward the Highway 281 corridor toward midnight, wind damage became increasingly common. Southern Adams County was one of the hardest hit areas, with grain bins blown onto railroad tracks in Ayr, and signficant tree damage and some structural damage just north of Ayr at Crystal Lake. As this intial wave of storms weakened somewhat, another severe squall line surged into western sections of South Central Nebraska after midnight, aided by strong convergence along the nose of a 40-50 knot low level jet. With this line of late-night storms, damaging winds were not only reported along the leading edge of the outflow, but also in association with a wake low pressure system that developed behind the main squall line. These winds associated with the wake low pounded western Dawson County for several minutes, with reports of uprooted trees and damage to signs and a gazebo in Cozad. As the leading edge of the bowing squall line reached the Highway 281 corridor after 2 am, Adams County was again struck with damaging winds clocked as high as 73 MPH at the Hastings airport. Winds gusts in excess of 60 MPH also pressed east through the Aurora and York areas.
In addition to fairly widespread wind damage, portions of South Central Nebraska received heavy rainfall of 2 to 4 inches during the night. With the ground already saturated in areas mainly north of Interstate 80, flooding resulted. One of the most noteworthy flash flooding events affected the community of North Loup in Valley County along the Mira Creek. A dam break on the Bredthauer Dam, located approximately five miles northwest of town, allowed 1 to 2 feet of water to inundate much of North Loup on Saturday afternoon, with evacuations necessary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 11, 5:12 PM CST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
612 PM CDT FRI JUN 11 2010
.AVIATION...00Z TAF. THE MAIN CONCERN WILL BE THE CHANCE OF
THUNDERSTORMS. AFTERNOON SURFACE ANALYSIS PLACED A FRONTAL
BOUNDARY FROM WEST CENTRAL KANSAS INTO EAST CENTRAL NEBRASKA. KUEX
WSR-88D SHOWS A FEW SHOWERS/THUNDERSTORMS DEVELOPING ACROSS PARTS
OF CENTRAL AND SOUTHWEST NEBRASKA. THE PRIMARY QUESTION WILL BE
WHEN TO PUT THUNDERSTORMS INTO THE TAF AT KGRI WITH DIFFERING
SOLUTIONS SHOWN BY THE VARIOUS SHORT TERM FORECAST MODELS. HAVE
GONE CLOSER TO THE VSREF IN THE VERY NEAR TERM WHICH BRINGS THE
HIGHER PROBABILITIES FOR CONVECTION TO KGRI TOWARDS 03Z...AND THEN
BEGINS TO DIMINISH THOSE CHANCES AFTER 07Z. THIS ALSO FITS WITH
THE 12Z NCEP 4KM WRF-NMM SOLUTION WHICH ALSO SHOWS THE BETTER
CHANCES OF STORMS/CONVECTION SHIFTING TO THE EAST AND NORTH OF
KGRI OVERNIGHT. CEILINGS WILL START OUT VFR...BUT SHOULD GRADUALLY
FALL INTO THE MVFR RANGE AS THE CONVECTION TAKES HOLD. NOT OVERLY
CONFIDENT IN HOW LONG TO HOLD ONTO THE LOWER CEILINGS...BUT THE
15Z SREF SHOWS THE PROBABILITIES FOR CEILINGS BELOW 3KFT DECREASING
SATURDAY AFTERNOON...SO WILL GO BY TO VFR DURING THAT TIME.
&&
.PREV DISCUSSION... /ISSUED 343 PM CDT FRI JUN 11 2010/
SHORT TERM...TONIGHT THROUGH 12Z SUNDAY. PRIMARY CONCERN WILL
CONTINUE TO LIE WITH THUNDERSTORM CHANCES THROUGH THE ENTIRE SHORT
TERM PERIOD.
BEEN ANOTHER MUGGY DAY ACROSS THE CWA...SITTING THROUGH A LULL
BETWEEN ACTIVITY FROM LAST NIGHT AND THE CONVECTION EXPECTED TO FIRE
LATER THIS AFTERNOON AND CONTINUE ON INTO TONIGHT. NOT A LOT HAS
CHANGED WITH THE UPPER LEVEL PATTERN ACROSS THE CONUS...THE MAIN
FEATURE REMAINS AN UPPER LEVEL LOW PRESSURE SYSTEM SPINNING OVER THE
DESERT SW...WITH WEAK PERTURBATIONS EJECTED OUT FROM THIS LOW
THEN SHIFTING NORTHEAST THROUGH THE ROCKIES AND PLAINS. AT THE
SFC...LOW PRESSURE CONTINUES REMAINS CAMPED OUT OVER SWRN
KS...WITH THE MAIN FRONTAL BOUNDARY WHICH WOULD IMPACT OUR CWA
EXTENDING NNE THROUGH SWRN AND INTO NC NEB...CLIPPING OUR NW
CORNER. THERE IS ANOTHER WEAK SFC BOUNDARY /RESULT OF AN A OUTFLOW
BOUNDARY FROM LAST NIGHTS MCS/ WHICH COULD SERVE AS A FOCUS FOR
CONVECTION...IT HAS SHIFTED A BIT NORTH THROUGH THE DAY AND
CURRENTLY EXTENDS ACROSS THE SOUTHERN PORTION OF THE CWA. WITH
DEWPOINTS YET AGAIN IN THE MID 60S/LOWER 70S...SEEING ANOTHER NICE
INSTABILITY AXIS DEVELOPING...WHICH IN CENTERED THROUGH THE CWA.
CAP NOT QUITE A STRONG AS YESTERDAY...SO ANY THUNDERSTORMS THAT DO
DEVELOP WONT HAVE QUITE THE STRUGGLE. SHEAR REMAINS MODEST...BUT
CERTAINLY SUFFICIENT ENOUGH FOR SOME STRONG/SEVERE THUNDERSTORMS.
SIMILAR TO WHAT HAS BEEN THE CASE THE PAST FEW NIGHTS...EXPECTING
ANOTHER MCS TO EVENTUALLY COME BARRELING THROUGH PORTIONS OF THE
CWA DURING THE OVERNIGHT HOURS. SAW NO REASON TO MAKE ANY CHANGES
TO THE INHERITED FLOOD WATCH...PLENTY OF MOISTURE IS AVAILABLE AND
WOULD EXPECT THUNDERSTORMS...ESP STRONGER ONES...TO BE CAPABLE OF
DROPPING PLENTY OF RAINFALL.
UNFORTUNATELY...NO REAL SIGNIFICANT CHANGES EXPECTED FOR THE START
OF THE WEEKEND. FEEL THAT IT WILL BE SIMILAR TO TODAY...SOME
LINGERING PRECIPITATION IN THE MORNING...BUT SHOULD SEE SOMEWHAT OF
A LULL FOR AT LEAST A PORTION OF THE DAY. WHILE THE SFC FRONT DOES
MAKE A LITTLE MORE SOUTHWARD PROGRESS...IT IS STILL EXPECTED TO BE
LINGERING AROUND THE SOUTHERN PORTIONS OF THE CWA...WHICH WILL
PROVIDE THE MAIN FOCUS FOR YET ANOTHER ROUND OF THUNDERSTORMS WITH
ANOTHER UPPER LEVEL DISTURBANCE CROSSING THE PLAINS. TEMPERATURES
FOR SATURDAY REMAIN TRICKY...AND CONFIDENCE IS NOT REAL HIGH...AS
MORE NORTHERLY WINDS BUILD INTO MORE OF THE CWA...SO AM EXPECTING
QUITE A TEMP GRADIENT WITH HIGHS RANGING FROM NEAR 70 IN THE NW TO
THE LOWER 90S IN THE SW.
LONG TERM...12Z SUNDAY THROUGH FRIDAY. MAIN FOCUS REMAINS ON OFF
AND ON THUNDERSTORM CHANCES THROUGH THE PERIOD.
STILL LOOKING LIKE A COOL...CLOUDY...DAMP SUNDAY FOR THE AREA.
SURFACE FRONT IS EXPECTED TO BE JUST SOUTH OF THE CWA SUNDAY
MORNING. GOOD ISENTROPIC UPGLIDE/H85 WAA EXISTS NORTH OF THE
BOUNDARY...PRODUCING GOOD RAIN CHANCES ACROSS THE FORECAST AREA.
ALSO SITTING UNDER WEAK DIFFLUENCE AT MID TO UPPER LEVELS...WHICH
CERTAINLY WON/T HURT THE PRECIP CHANCES. HOW FAR NORTH THE SURFACE
BOUNDARY RETREATS DURING THE DAY AND SPECIFICALLY WHETHER IT LIFTS
BACK NORTH INTO SOUTHERN PARTS OF THE CWA...THEREBY ALLOWING THE
CORRIDOR OF HIGHER INSTABILITY TO RETURN TO SOUTHERN AREAS...IS
STILL UNCERTAIN AT THIS TIME...LARGELY DUE TO CONVECTIVE INFLUENCES
ON THE FRONTAL POSITION BY THIS TIME. LATEST RUNS OF THE NAM
AND ECMWF HAVE BEEN A LITTLE MORE AGGRESSIVE WITH THE NORTHWARD
RETREAT INTO THE CWA...BRINGING THE STRONGER INSTABILITY AND
ATTENDANT THREAT FOR STRONG/SEVERE CONVECTION INTO AT LEAST PORTIONS
OF NORTH CENTRAL KS AND FAR SOUTH CENTRAL NE NEAR THE STATE LINE.
MEANWHILE THE GFS CONTINUES TO KEEP THE FRONT JUST SOUTH OF THE
CWA...SIMILAR TO SOLUTIONS FROM YESTERDAY. HARD TO LEAN REAL
STRONGLY ONE WAY OR THE OTHER AT THIS POINT GIVEN SEVERAL ROUNDS OF
CONVECTION EXPECTED BETWEEN NOW AND THEN TO INFLUENCE BOUNDARY
PLACEMENT...SO WILL PLAY IT SAFE FOR NOW AND MAINTAIN A MENTION OF
SEVERE POSSIBILITY IN THE HWO FOR SOUTHERN AREAS. GOOD RAIN CHANCES
CONTINUE INTO SUNDAY NIGHT AS THE NOCTURNAL LLJ CRANKS
UP...PROVIDING ENHANCED LOW-LEVEL MOISTURE/MASS CONVERGENCE BENEATH
MID-LEVEL SHORTWAVE ENERGY EJECTING NORTHEAST OUT OF UPPER TROUGH
LOCATED OVER THE ROCKIES. COULD SEE ANOTHER ROUND OF HEAVY RAIN WITH
THIS MCS ACTIVITY SUNDAY NIGHT. DON/T EXPECT HIGHS TO GET OUT OF THE
70S IN MOST AREAS ON SUNDAY...AND NORTHWEST AREAS ONLY EXPECTED TO
TOP OUT IN THE UPPER 60S.
MAY SEE SOME RAIN LINGER INTO MONDAY WITH MID-LEVEL ENERGY STILL
KICKING ACROSS...ALTHOUGH SURFACE HIGH PRESSURE AND ATTENDANT DRIER
AIR BUILDING IN FROM THE NORTHWEST WILL HELP TO DRY THINGS OUT WITH
TIME THROUGH THE DAY. LINGERED SOME SLIGHT CHANCE POPS INTO MONDAY
NIGHT DUE TO MID-LEVEL ENERGY STILL COMING ACROSS ON SOUTHERN TAIL
OF LOW OVER THE NORTHERN PLAINS BY THIS TIME...BUT MAY BE ABLE TO
GET RID OF THESE AS SURFACE HIGH PRESSURE AND DRIER AIR LOOKS TO BE
FAIRLY WELL ENTRENCHED BY THIS TIME.
MAY ACTUALLY FINALLY CATCH A BREAK FROM THE SHOWERS/THUNDERSTORMS
TUESDAY INTO WEDNESDAY NIGHT. SURFACE BOUNDARY IS SOUTH OF THE AREA
ON TUESDAY WITH SUBSIDENCE IN PLACE BEHIND DEPARTING UPPER LOW AND
WEAK SHORTWAVE RIDGING SLIDING IN FROM THE WEST. DO GET SOME
STRONGER RETURN FLOW BY WEDNESDAY...BUT MID-LEVEL TEMPS WARM
PROVIDING STRONGER CAPPING AND WITH ANY FRONTAL FORCING EXPECTED TO
BE WELL WEST AND NORTH OF THE CWA...WILL KEEP THE FORECAST DRY FOR
NOW ALTHOUGH WILL HAVE TO WATCH FOR ANY TRANSIENT WEAK SHORTWAVES
COMING ACROSS IN THE WEST/SOUTHWEST FLOW ALOFT. NOSE OF LLJ IS
FOCUSED WELL NORTH INTO THE DAKOTAS WEDNESDAY NIGHT...KEEPING MAIN
CONVECTIVE FOCUS NORTH.
THE NEXT UPPER WAVE PUSHES EAST OUT OF THE ROCKIES LATE THURSDAY
INTO FRIDAY...PUSHING A COLD FRONT SOUTH AND BRINGING RETURNING RAIN
CHANCES BY THIS TIME. COOL TEMPS WILL LINGER INTO MONDAY...BEFORE
UNDERGOING A STEADY WARM UP THROUGH THE REST OF THE WEEK BEFORE
COOLING BACK A LITTLE ON FRIDAY BEHIND THE FRONT.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH SATURDAY MORNING FOR NEZ039>041-046>049-
060>064-072>077-082>087.
KS...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 756 PM CDT FRI JUN 11 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 121200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 756 PM CDT FRI JUN 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN HAZARDS WILL BE HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH AND HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE THIS EVENING FOR AREAS GENERALLY ALONG AND WEST OF HIGHWAY 183. THERE IS ALSO A THREAT OF FLOODING FROM THE HEAVY RAIN TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL NEBRASKA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM CHANCES CONTINUE SATURDAY THROUGH TUESDAY NIGHT. SOME AREAS COULD RECEIVE HEAVY RAIN REPEATEDLY OVER THE NEXT FEW DAYS...WHICH MAY CAUSE PROLONGED FLOODING PROBLEMS...ESPECIALLY ALONG CREEKS AND RIVERS. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING...WITH THE BEST CHANCES EXPECTED SOUTH OF INTERSTATE 80. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. SOME THREAT FOR A FEW STRONG TO SEVERE THUNDERSTORMS MAY ALSO EXIST ON SUNDAY AFTERNOON AND EVENING ACROSS NORTH CENTRAL KANSAS AND FAR SOUTH CENTRAL NEBRASKA NEAR THE STATE LINE. ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE OUTLOOK AREA TUESDAY AND AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
628 PM CDT FRI JUN 11 2010
NEZ060-112345-
DAWSON NE-
628 PM CDT FRI JUN 11 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
645 PM CDT...
AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOTHENBURG...OR 27 MILES NORTHWEST OF
LEXINGTON...MOVING NORTH AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHWESTERN DAWSON COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4105 10021 4105 10018 4105 10012 4104 10011
4093 10013 4095 10022 4103 10023 4104 10022
TIME...MOT...LOC 2328Z 180DEG 24KT 4101 10019
KBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
820 PM CDT FRI JUN 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HEAVY RAIN GOTHENBURG 40.93N 100.16W
06/11/2010 M2.55 INCH DAWSON NE TRAINED SPOTTER
PEA SIZE HAIL ALSO
&&
EWALDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 928 PM CDT FRI JUN 11 2010 NEZ076-086-120315- CLAY NE-NUCKOLLS NE- 928 PM CDT FRI JUN 11 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NUCKOLLS AND SOUTHWESTERN CLAY COUNTIES UNTIL 1015 PM CDT... AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BOSTWICK...OR 38 MILES SOUTH OF HASTINGS... MOVING NORTH AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NELSON... LAWRENCE... DEWEESE... FAIRFIELD... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4000 9804 4000 9826 4045 9827 4045 9797 TIME...MOT...LOC 0228Z 183DEG 20KT 4008 9816 HEINLEIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
934 PM CDT FRI JUN 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 5 WNW PHILLIPSBURG 39.78N 99.41W
06/11/2010 E1.00 INCH PHILLIPS KS TRAINED SPOTTER
&&
KINGThe Grand Island radar (KUEX), 121 km away, was scanning. The volume nearest the first event began at 03:03 UTC.
16 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
Spotter reported a brief tornado touchdown south of Elwood.
Wind gust estimated at 60 mph.
Wind gust estimated at 60 mph.
Wind gust estimated at 60 mph.
Wind gusts estimated at 70 mph caused power outages in town.
A barn was destroyed east of town.
Damage included grain bins being blown onto a railroad track at the elevator, as well as tree and garage damage near Crystal Lake.
Wind gusts estimated at 60 mph.
Wind gusts estimated at 60 mph.
Damage was reported to signs and a gazebo, and tree limbs 4 to 8 inches in diameter were knocked down.
Grown trees uprooted in town and 14 to 16 inch tree limb knocked down.
Two pivots were overturned near the airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyThe tornado archive for Nebraska, 2010Warnings in Nebraska, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236911, 236912, 236913, 236914, 236917, 236916, 236918, 236921, 236923, 236925, 236926, 236927, 236928, 236931, 236933, 236936, 236937, 239054, 239056.